Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Brownsville, TX

May 1, 2004Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at May 1, 2004, 9:37 AM CDT for Zapata County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 9:37 AM CDT (14:37 UTC)
Expired
May 1, 2004, 11:30 AM CDT
In force
113 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 188 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 011439
FFWBRO
TXC505-011630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
937 AM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS

* UNTIL 1130 AM CDT

* AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL BETWEEN ZAPATA AND LAREDO.   
DOPPLER RADAR ESTIMATED AN HOURLY RAINFALL RATE AROUND ONE AND A 
HALF INCHES WITH THESE STORMS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING   
INCLUDE...ZAPATA AND ESCOBA. SMALL HAIL HAS BEEN REPORTED IN YGNACIO 
WITHIN THE LAST 10 MINUTES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BROWNSVILLE.

LAT...LON 2726 9944 2686 9941 2689 9901 2725 9897

$$
59
2 follow-up statements
000 
WGUS74 KBRO 011631
FFSBRO
TXC505-011640-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1128 AM CDT SAT MAY 1 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN ZAPATA 
COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN PRODUCING THUNDERSTORMS HAVE MOVED EAST OUT OF 
ZAPATA COUNTY INTO JIM HOGG AND STARR COUNTIES. ONLY LIGHT TO 
MODERATE SHOWERS AND THUNDERSTORMS ARE LINGERING OVER ZAPATA COUNTY 
AT THE MOMENT.  

EXCESS RUNOFF FROM THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS.

LAT...LON 2727 9898 2681 9902 2677 9939 2726 9948

$$

SPEECE
000 
WGUS74 KBRO 011700
FFSBRO
TXC505-011700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1158 AM CDT SAT MAY 1 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN ZAPATA
COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN PRODUCING THUNDERSTORMS HAVE MOVED EAST OUT OF 
ZAPATA COUNTY INTO JIM HOGG...STARR AND BROOKS COUNTIES. ONLY LIGHT 
TO MODERATE SHOWERS ARE LINGERING OVER ZAPATA COUNTY AT THE MOMENT.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2694 9896 2681 9896 2669 9902 2655 9920
          2695 9940

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:50 AM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 1, 3:50 AM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 AM CDT SAT MAY 1 2004

.SHORT TERM...SATELLITE IMAGES INDICATE ELEVATED CONVECTION
CONTINUES TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND SOUTHWEST
TEXAS THIS MORNING. RELATIVELY STRONG COLD FRONT CONTINUES TO MOVE
INTO CENTRAL TX WITH MOIST AND UNSTABLE AIRMASS ACROSS SOUTH TX.
LAPS SURFACE ANALYSIS INDICATES CAPES OF 2500 J/KG ACROSS THE CWA
WITH LIFTING INDEX OF NEAR -7. IN ADDITION...VAD WIND PROFILE
INDICATES 50 KNOT LOW LEVEL JET ADVECTING MOISTURE NORTHWARD INTO
CONVECTIVE COMPLEXES TO THE NORTH. WITH THE 500MB TROUGH MOVING INTO
WEST TX LAPSE RATES WILL STEEPEN AS THE COLD FRONT MOVES INTO SOUTH
TX THIS MORNING AND DEEP SOUTH TX LATER THIS AFTERNOON PROVIDING A
FOCUS FOR LOW LEVEL CONVERGENCE. UPPER LEVEL DIFFLUENCE IN
COMBINATION WITH RIGHT REAR QUADRANT OF 200MB JET STREAM WILL
PROVIDE FAVORABLE ENVIRONMENT FOR SEVERE WEATHER TO DEVELOP THIS
AFTERNOON. 00Z ETA SOUNDINGS PROGS DEEP DIRECTIONAL SHEAR DEVELOPING
AS WELL AND ONLY LIMITING FACTOR SO FAR IS STRONG CAP AT 900MB.
LATEST SPC OUTLOOK HAS SOUTH TX IN SLIGHT RISK WITH GREATEST THREAT
BEING HAIL AND DAMAGING WINDS BUT WOULD NOT RULE OUT AN ISOLATED
TORNADO WITH ISOLATED CONVECTION DEVELOPING AHEAD OF THE MAIN LINE
OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONSIDERATION AND A FLASH FLOOD WATCH MAY BE NEEDED THIS AFTERNOON.
WILL INCREASE POPS TODAY WITH SEVERE THUNDERSTORMS AND HEAVY
RAINFALL POSSIBLE IN ZONES/GRIDS THIS AFTERNOON INTO EVENING. WILL
ISSUE SPS TO ADDRESS LOCALLY HEAVY RAINFALL FOR NOW. RAIN CHANCES
SHOULD DIMINISH TONIGHT AS THE FRONT MOVES THROUGH THE LOWER RIO
GRANDE VALLEY AND THE 500MB TROUGH MOVES EASTWARD. CLEARING TREND TO
CONTINUE INTO SUNDAY WITH HIGH PRESSURE BRINGING DRIER AND COOLER
AIR INTO TEXAS AND NORTHWEST FLOW ALOFT PROVIDING SUBSIDENCE. LOW
TEMPERATURES SUNDAY NIGHT MAY BE COOLER THAN EXPECTED WITH
RADIATIONAL COOLING BUT WILL GO WARMER THAN MAV TEMPERATURE GUIDANCE.
&&

.LONG TERM...TEMPERATURES TO GRADUALLY WARM THROUGH THURSDAY WITH
HIGH PRESSURE OVER SOUTH TX MONDAY SHIFTING EASTWARD TUESDAY AND
RETURN FLOW DEVELOP WEDNESDAY. MOISTURE WILL INCREASE THURSDAY INTO
FRIDAY AS THE 00Z GFS PROGS A 500MB LOW DEVELOPING ACROSS TX FRIDAY.
WILL KEEP MENTION OF SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY.
&&

.MARINE...AT 1AM BUOY020 REPORTED SOUTHEAST WINDS AT 10KTS AND 3
FOOT SEAS. THE COLD FRONT IS CURRENTLY MOVING THROUGH THE TEXAS HILL
COUNTRY. IT WILL ARRIVE IN THE COASTAL WATERS ZONES SATURDAY
EVENING. STRONG THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE
FRONT WITH STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS. AROUND THIS TIME TOMORROW...NORTHERLY WINDS WILL RACE IN
AT 20 TO 25 KNOTS BRINGING UP SEAS TO 8 TO 10 FEET FOR SATURDAY
NIGHT AND SUNDAY. SMALL CRAFT ADVISORIES ARE LIKELY IN THE WAKE OF
THE FRONT. HIGH PRESSURE BUILDING INTO THE REGION TUESDAY WILL RELAX
WINDS AND SEAS BEFORE TURNING BACK TO THE SOUTHEAST MIDWEEK. &&

.AVIATION...SFC WINDS AT LOCAL STATIONS ARE BELOW 10KTS BUT BRO VWP
SHOWS WINDS FROM THE SOUTH AT 35KTS AT 1KFT AND 50KTS AT 5KFT. LLVL
CLOUD DECK BTWN 800 AND 1200FT BEING MIXED WELL BY LOW LEVEL JET.
MIXING EFFECT MAY BE COUNTERED BY MOISTURE FOCUSING AHEAD OF THE
COLD FRONT TO THE NORTH. VIS SHOULD STAY ABOVE 3SM. WINDS WILL AGAIN
INCREASE TOMORROW MORNING AS THE LOW LEVEL JET BEGINS TO MIX TOWARD
THE SURFACE. THUNDERSTORMS DEVELOP TOMORROW AFTERNOON AS THE FRONT
MOVES INTO DEEP SOUTH TEXAS. THE MAIN CONCERN WITH THE STORMS WILL
BE STRONG GUSTY WINDS. WINDS BEHIND THE FRONT WILL TURN TO THE
NORTHEAST AND BE BRIEFLY GUSTY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81 62 76 61 79/ 70 60 00 00 00
BROWNSVILLE          83 61 78 60 81/ 70 60 00 00 00
HARLINGEN            83 60 78 59 81/ 70 60 00 00 00
MCALLEN              82 59 78 58 82/ 70 40 00 00 00
RIO GRANDE CITY      81 57 77 56 82/ 60 30 00 00 00
SOUTH PADRE ISLAND   80 63 75 62 77/ 70 60 00 00 00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...61
MARINE/AVIATION/MESO...64

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 1, 6:00 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT SAT MAY 1 2004

TXZ248>257-021100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A LATE SEASON COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS TODAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE LATTER HALF OF THE DAY. THERE IS THE POTENTIAL
FOR SEVERE THUNDERSTORMS...WITH GUSTY WINDS...FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL AS THE FRONT APPROACHES. PLEASE STAY TUNED TO
NOAA WEATHER RADIO FOR UPDATES THROUGHOUT THE DAY.

AFTER THE FRONT PASSES...GUSTY NORTH WINDS WILL RACE ACROSS THE
COASTAL WATERS INCREASING SEAS TO NEAR 10 FEET. SMALL CRAFT
ADVISORIES WILL BE IN EFFECT FOR SATURDAY NIGHT AND SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH SUNDAY BEFORE WEAKENING
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY.

In the hours before

Special weather statement, May 1, 5:08 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
508 AM CDT SAT MAY 1 2004

TXZ248>257-011400-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
508 AM CDT SAT MAY 1 2004

...STRONG COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE INTO
DEEP SOUTH TEXAS THIS AFTERNOON...

A RELATIVELY STRONG COLD FRONT OVER CENTRAL TEXAS THIS MORNING WILL
MOVE INTO DEEP SOUTH TEXAS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER THE RIO GRANDE PLAINS THIS MORNING AND
MOVE INTO NORTHERN PORTIONS OF DEEP SOUTH TEXAS THIS AFTERNOON. AS
THE COLD FRONT MOVES INTO THE LOWER RIO GRANDE VALLEY THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE
FRONT COLLIDES WITH A VERY MOIST AND UNSTABLE ATMOSPHERE.

RAINFALL AMOUNTS OF HALF AN INCH TO ONE INCH ARE LIKELY WITH ISOLATED
AMOUNTS OF 1 TO 2 INCHES POSSIBLE. GIVEN THE RECENT RAINS AND THE
SATURATED GROUNDS ACROSS DEEP SOUTH TEXAS...AREAS RECEIVING
ADDITIONAL HEAVY RAINFALL MAY EXPERIENCE LOCAL FLOODING. A FLASH
FLOOD WATCH MAY BE ISSUED LATER THIS MORNING FOR DEEP SOUTH TEXAS AS
THE FRONT MOVES CLOSER TO THE AREA.

CASTILLO
Special weather statement, May 1, 8:28 AM CDT, 1 hour 9 minutes before
TXZ248-249-011415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
828 AM CDT SAT MAY 1 2004

...COLD FRONT WITH THUNDERSTORMS HEADED FOR ZAPATA AND JIM HOGG
COUNTIES...

A COLD FRONT OVER SOUTH CENTRAL TEXAS WAS SOUTHEAST AT 35 TO 40
MPH. THUNDERSTORMS ALONG THE FRONT WILL BE INVADING ZAPATA COUNTY
WITHIN THE NEXT HALF HOUR. THIS LINE OF THUNDERSTORMS MAY REACH JIM
HOGG COUNTY BY 9 AM.

RESIDENTS OF ZAPATA AND JIM HOGG COUNTIES SHOULD EXPECT VERY HEAVY
RAIN...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS DURING THE NEXT
HOUR. ADDITIONALLY...DEEP SOUTH TEXAS IS WITHIN AN AREA DESIGNATED
AS HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 7 AM SUNDAY.
THEREFORE...PEOPLE WITHIN THESE TWO COUNTIES SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:29 AM CDTSevere Thunderstorm WarningBROZapata61 min
May 1, 10:49 AM CDTSpecial Marine WarningBRO26 min
May 1, 10:49 AM CDTSpecial Marine WarningBRO26 min
May 1, 11:01 AM CDTFlash Flood WarningBROStarr119 min
May 1, 11:40 AM CDTSpecial Marine WarningBRO65 min
May 1, 11:40 AM CDTSpecial Marine WarningBRO65 min
May 1, 11:40 AM CDTSpecial Marine WarningBRO65 min
May 1, 12:42 PM CDTSpecial Marine WarningBRO63 min
May 1, 12:42 PM CDTSpecial Marine WarningBRO63 min
May 1, 1:45 PM CDTSpecial Marine WarningBRO60 min
May 1, 2:45 PM CDTSpecial Marine WarningBRO60 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.